Illinois, 2016

Flash Flood and Damaging Winds in Illinois, June 14 to 15, 2016

June 14 to 15, 2016 · NWS LOT · 4 events in 4 counties and zones

Thunderstorms with heavy rain and strong winds went through northern Illinois during the evening hours on June 14th and continued into the morning of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms with heavy rain and strong winds went through northern Illinois during the evening hours on June 14th and continued into the morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 14, 7:49 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 14, 7:49 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
849 PM CDT TUE JUN 14 2016

.UPDATE...
849 pm CDT...

Watching radar trends the past half hour and kicking it around
with shift partner, have opted to go ahead with a flash flood
watch for rest of tonight. Seeing a slow moving area of torrential
rain producing convection developing in the WAA wing near DBQ and
also watching an uptick in convection in the trailing west-east
band into central Iowa. Certainly not a slam dunk flash flood
situation tonight thanks to the usual uncertainties when
forecasting convection, but there are several red flags and
enough concern that we could see rainfall totals get totally out
of hand somewhere in our area overnight, so felt the course of
least regret is to go with a flash flood watch. First instinct was
to just go with north central IL, but after further thought opted
to go into the Chicago metro area and a bit farther south as well
to add some cushioning.

825 PM CDT...

Earlier convection has helped sharpen the warm frontal boundary
over northwest Illinois and eastern IA with warm front extending
southeast into central IL. Have seen ocnl storms popping on the
warm frontal boundary early this evening, but with sunset soon and
anticipated ramp up of LLJ/WAA regime would anticipate additional
development to become more focused farther northeast into "cool"
side of the front in our area later this evening.

In addition, also monitoring MCS over western WI and northeastern
IA which has been tracking eastward. On its current trajectory,
just the southern flank of the MCS would scrape across our
northern CWA. However, NW-SE oriented instability axis along with
area of maximized WAA would suggest that this system will start to
propagate more ESE or perhaps even SE over the next several hours.

The 00z DVN sounding is concerning for a couple reasons; first the
instability is impressive and stronger than depicted by RAP
mesoanalysis and likely fairly representative of environment over
our northern/western CWA. The T/Td spreads are quite small now, so
not expecting any significant nocturnal stabilization of the
boundary layer, so this MCS could potentially have some sizable
instability to feed on as it gets into our CWA later this evening.
Could see a sporadic damaging wind threat with this line even into
the late evening and early night, especially in our northern CWA.

Secondary concern is potential for heavy rain and perhaps an
isolated flash flood threat. The 00z DVN sounding had an observed
PWAT of 2.19 inches, which SPC sounding climo page indicates is
a record high PWAT for DVN for so early in the summer (granted
records only date back to 1995 for this site). Regardless, such a
high PWAT environment is obviously raises red flags for heavy rain
potential. By late evening into the overnight RAP and NAM both
forecast upwind propagating Corfidi vector magnitude to get quite
small. If the MCS moving into the area develops a quasi-stationary
back building tail, which is possible given the strong WAA/LLJ
despite less than ideal orientation of the front, then flash flood
threat could be quite real. Too much uncertainty to jump out with
any flood headlines, but something that will need to be closely
monitored tonight.

Finally, did scale back on POPs for much of the day Wednesday.
Can't rule out some lingering convection early in the morning, but
that should wrap up early and set the stage for a rain-free, but
hot and humid day. Could see heat indices over 100 degrees,
especially in our southern CWA.

Izzi

&&

.SHORT TERM...
205 PM CDT

Through Wednesday...

A moderately unstable environment exists ahead of a vort max in
MO and a warm front positioned just to our southwest. At this
point instability is weak to moderate and we are still slightly
capped farther north and east away from the front. At this point
most guidance keeps the activity focused west of the Chicago metro
area, though as has occurred the past few days subtle lift in a
weak isentropic upglide ahead of the main activity in weakly
unstable conditions a pop up shower or storm cannot be ruled out
pretty much anywhere across the area. In addition we have a lake
breeze boundary which was affected earlier by outflow from earlier
morning showers. Have focused higher chance pops in south and west
with mid to higher end chance pops elsewhere. These storms are
slow moving and will likely drop heavy rainfall in these areas.
Gusty winds and some likely sub severe hail is also possible in
the stronger storms in a slightly more sheared/unstable environment
farther south.

After this activity diurnally wanes, more robust forcing arrives
tonight ahead of the relatively strong upper wave to our west.
This low will track northeast toward Lake Superior tonight, but
decent warm advection/vorticity advection ahead of the low will
lead to more organized thunderstorms this evening and overnight.
The largest threats appears to be heavy rainfall as precipitable
water values hover in the upper echelon of values of observed for
mid June, though there is a limited risk of gusty winds and
marginally severe hail.

Showers and thunderstorms should dwindle in the morning as they
shift east. After collaboration with neighboring WFOs and SPC, a
significant change to the day 2 outlook has been issued. This
leaves our eastern areas in a slight Risk for severe
thunderstorms, with a marginal risk farther west. Much of the
severe concern appears tied to additional thunderstorm development
in an unstable environment ahead of a trailing surface trough in
the afternoon and evening. At this time we do still believe that
threat is conditional and possibly not as widespread of a concern
as indicated in the current outlook. QPF fields from latest 12z
guidance and previous 0z guidance is not as robust with the
precipitation this far west, and that the better chance for
thunderstorms lies along and ahead of the warm frontal boundary.
With much of our area lingering in the subsident warm sector, it
will be continued warm and muggy on Wednesday with highs near or
above 90, and heat indices 90-100. Offshore winds will push the
warming all the way to the lakefront.

KMD

&&

.LONG TERM...
301 PM CDT

Wednesday night through Tuesday...

By Wednesday evening the strong upper wave and its surface low
will be sliding southeast across Lake Michigan and down the
eastern side of a broad upper ridge. ECM/NAM/GFS QPF fields are
in good agreement in pushing most of the precip activity with
these features north and east of the local area by Wednesday night
even though the bulk of the upper level shortwave energy and mid
level moisture convergence will still be upstream of the area. As
this energy works across northeast Illinois on Thursday, there
should be considerable cloudiness and perhaps an isolated high
based shower even though the forecast presently is dry. Very
little vertical development would be expected given the degree of
capping from the inversion in the 700-800mb layer.

By late Thursday, broad surface and upper level ridging begins
building across the area, bringing stable conditions through the
weekend.  Northeast winds on the leading side of the surface ridge
will keep Thursday and Friday seasonably cool.  Passage of the ridge
axis east of the area will allow the return of warmer air on
Saturday, and warmer and more humid air on Sunday.  The continued
increase in Gulf moisture will introduce renewed precip chances
for the start of next week.

Lenning

&&

.AVIATION...
For the 00Z TAFs...

Aviation concerns are focused on thunderstorm coverage and timing
from this evening through the overnight hours.

Surface low pressure was over the eastern Dakotas early this
evening, with a warm front extending southeast across eastern Iowa
and central Illinois. The warm sector west/south of the warm front
has destabilized strongly this afternoon resulting in isolated to
scattered strong thunderstorms forming from Minnesota into
northeast IA and northwest IL, while the rain/lake-cooled air mass
over northeast IL has remained a bit more stable. The presence of
a lake breeze boundary and several convective outflow boundaries
have provided some focus for shower/isolated thunderstorm
development near the Chicago terminals, though it appears the
immediate threat of TS will remain isolated until later this
evening. Most model guidance depicts an increase in TSRA coverage
during the late evening and overnight hours, as a mid-level
disturbance over the plains lifts northeastward into the upper
Midwest. Stronger forcing aloft and a northeastward push of the
warm front is expected to increase TSRA coverage at that time.
By Wednesday morning, the warm front is expected to push
north/east of the terminals, with the warm sector becoming
capped. While not zero, the potential for TSRA development does
appear to be limited by these warm temps aloft. At this time
coverage/potential appears low enough to keep TAFs dry.

Surface winds, while somewhat messed-up by aforementioned
outflows, should gradually shift from synoptic southeast this
evening, to west-southwest behind the warm front on Wednesday.
Some gusts near 20 kt possible.

Ratzer

&&

.MARINE...
301 PM CDT

Flow of a generally easterly direction will continue across the
lake through the first part of the day tomorrow. Low pressure
approaching from Minnesota will reach the lake by Wednesday
evening and move into lower Michigan by Thursday morning.
Cool northerly winds behind the low will align with the long axis
of the lake and produce decent wave growth along the southern
shore Thursday. Small craft and beach hazard headlines are both
likely. For Friday into the weekend high pressure will dominate
and winds will be relatively light and frequently turning, so the
lake should be quiet will only minimal wave growth at least into
early next week.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 14, 3:00 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT TUE JUN 14 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT TUE JUN 14 2016 /500 PM EDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED HAIL RISK...UP TO QUARTER SIZE.
      LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
  ELEVATED FLOODING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION:

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON AND
EVENING...BUT A FEW STORMS COULD PRODUCE BURSTS OF STRONG WINDS
AND PERHAPS SOME HAIL TO THE SIZE OF QUARTERS. SLOW MOVING STORMS
ALSO MAY PRODUCE LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
THURSDAY...
 ELEVATED SWIM RISK.
SUNDAY... LIMITED THUNDERSTORM RISK.

DISCUSSION:

A FEW OF THE STORMS ALONG A WARM FRONT LIFTING ACROSS THE AREA
TOMORROW COULD PRODUCE DAMAGING WINDS AND LARGE HAIL IN FAR
NORTHEAST ILLINOIS AND NORTHWEST INDIANA...THOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED FOR THOSE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTHEAST AT 15 MPH.

&&

LMZ740>745-152100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
400 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PERIODIC THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES WEDNESDAY...WITH
SOME THUNDERSTORMS BECOMING SEVERE. ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

ALSO...STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT THURSDAY INTO THURSDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
400 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES WEDNESDAY...WITH
SOME THUNDERSTORMS BECOMING SEVERE MAINLY ACROSS THE SOUTHERN
HALF OF LAKE MICHIGAN. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY.

&&

LENNING

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jun 14, 10:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1113 PM CDT TUE JUN 14 2016

ILZ008-150430-
OGLE IL-
1113 PM CDT TUE JUN 14 2016

...SPECIAL WEATHER STATEMENT FOR WESTERN OGLE COUNTY UNTIL 1130 PM
CDT...

AT 1113 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FREEPORT TO NEAR
COLETA...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  POLO AROUND 1130 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ADELINE.

THIS INCLUDES...WHITE PINES STATE PARK.

LAT...LON 4220 8969 4220 8944 4192 8946 4190 8956
      4190 8963 4193 8963 4193 8969
TIME...MOT...LOC 0413Z 258DEG 28KT 4226 8966 4189 8970

IZZI
Special weather statement, Jun 14, 10:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1130 PM CDT TUE JUN 14 2016

ILZ003-008-150445-
OGLE IL-WINNEBAGO IL-
1130 PM CDT TUE JUN 14 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL OGLE AND WESTERN WINNEBAGO
COUNTIES UNTIL 1145 PM CDT...

AT 1130 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RIDOTT TO NEAR MOUNT
MORRIS TO NEAR POLO...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PECATONICA AROUND 1135 PM CDT.
  OREGON AROUND 1140 PM CDT.
  BYRON...WINNEBAGO AND DURAND AROUND 1145 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ADELINE AND LEAF
RIVER.

THIS INCLUDES...  CASTLE ROCK STATE PARK...LOWDEN STATE PARK...OGLE
COUNTY FAIRGROUNDS...WHITE PINES STATE PARK...AND WINNEBAGO COUNTY
FAIRGROUNDS.

LAT...LON 4215 8917 4189 8929 4189 8936 4190 8936
      4189 8943 4190 8942 4191 8946 4190 8948
      4190 8960 4209 8951 4220 8951 4220 8940
      4243 8940 4250 8924 4250 8921
TIME...MOT...LOC 0430Z 257DEG 30KT 4234 8945 4210 8945 4191 8956

IZZI

The radar

The Chicago radar (KLOT), 113 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
June 14, 10:50 PM CST to 10:55 PM CST
Where
Ogle County, Oregon
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.020, -89.330

Numerous trees and powerlines down throughout the county, but Oregon was hit hard. Call center was too busy to give more exact locations.

Thunderstorm Wind, Winnebago

When
June 14, 10:55 PM CST
Where
Winnebago County, Alworth
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.250, -89.250

Powerlines downed near Alworth.

Thunderstorm Wind, De Kalb

When
June 14, 11:25 PM CST
Where
De Kalb County, 2.16 mi E of Fairdale
Measured
62 kt (71 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.098, -88.888

Large tree down blocking Rt. 72 between Kirkland and Fairdale. Time estimated based on radar.

Flash Flood, Du Page

When
June 15, 12:20 AM CST to 2:51 AM CST
Where
Du Page County, 0.75 mi ENE of South Addison to 0.9 mi ENE of South Addison
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.905, -87.967

Route 83 closed due to flooding just south of North Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646349, 646351, 646352, 646353.